South Carolina, 2004Tornadoes and Tropical Storm in South Carolina, September 7 to 8, 2004
September 7 to 8, 2004 · NWS CAE · 29 events in 14 counties and zones
22 tornado, 3 tropical storm, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 7, 2:00 AM EST, 20 minutes earlier.
Area forecast discussion, Sep 7, 2:00 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004
.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.
THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.
PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&
.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&
.FIRE WEATHER
TODAY SE 13 1000
WEDNESDAY SE 14 1200
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 81 74 84 74 / 100 100 80 50
AUGUSTA 81 74 82 74 / 100 100 80 40
SUMTER 81 74 84 73 / 100 100 80 50
ORANGEBURG 82 74 84 74 / 100 100 80 40
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&
05/05
Hazardous weather outlook, Sep 6, 4:40 AM EST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
540 AM EDT MON SEP 6 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070940-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
540 AM EDT MON SEP 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
THE OUTER FRINGES OF TROPICAL STORM FRANCES ARE EXPECTED
TO EFFECT THE SOUTHERN COUNTIES OF THE FORECAST AREA
TODAY WITH LOCALLY HEAVY RAIN. A TORNADO WATCH IS IN EFFECT
UNTIL 2 PM FOR AREAS SOUTH OF THE FORECAST AREA, HOWEVER
THIS MAY BE EXPANDED NORTHWARD DEPENDING ON THE TRACK OF
THE TROPICAL STORM.
.DAYS TWO THROUGH SEVEN...
CONTINUED RAIN AND WIND ASSOCIATED WITH TROPICAL STORM FRANCES
IS POOSIBLE THROUGHTHE EARLY PART OF THE WEEK AS THE STORMS
IS EXPECTED TO MOVE INLAND INTO GEORGIA. A THREAT OF HEAVY
RAIN AND POSSIBLE TORNADOES WILL CONTINUE THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME, BUT MAY
BE NEEDED AS CONDITIONS WARRANT.
Event by event
22 tornado, 3 tropical storm, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Calhoun
- When
- September 7, 2:20 AM EST to 2:23 AM EST
- Where
- Calhoun County, 7 mi NE of St Matthews
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.733, -80.700
NWS survey along with dept. of highways, found trees down across US601 from a small tornado.
Thunderstorm Wind, Calhoun
- When
- September 7, 3:37 AM EST
- Where
- Calhoun County, 2 mi SE of Ft Motte
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.717, -80.683
Hwy Dept. reported trees down on SC 419.
Tornado, Richland
- When
- September 7, 3:46 AM EST to 3:48 AM EST
- Where
- Richland County, 2 mi SE of Gadsden
- Rating
- F2
- Path length
- 2.5 mi
- Path width
- 440 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.833, -80.750
NWS survey found 3 mobile destroyed, several others damaged along with a couple of businesses. Three people were injured. Numerous trees and powerlines down.
Tornado, Richland
- When
- September 7, 4:25 AM EST to 4:28 AM EST
- Where
- Richland County, Ft Jackson
- Rating
- F1
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $300,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.017, -80.933
Ft. Jackson reported 22 homes with light to moderate damage from an F1 tornado.
Tornado, Richland
- When
- September 7, 5:17 AM EST to 5:18 AM EST
- Where
- Richland County, 1 mi SE of Columbia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.980, -81.000
An F0 took down some trees on Bluff and Blackberry roads.
Tornado, Barnwell
- When
- September 7, 5:35 AM EST to 5:36 AM EST
- Where
- Barnwell County, Barnwell
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.233, -81.367
An F0 took down some trees and powerlines and damaged some signs in Barnwell.
Tornado, Aiken
- When
- September 7, 6:14 AM EST to 6:15 AM EST
- Where
- Aiken County, 5 mi SE of Monetta
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.800, -81.550
An F0 tornado took down some trees on hwys 39 and 391.
Tornado, Sumter
- When
- September 7, 6:28 AM EST to 7:38 AM EST
- Where
- Sumter County, 3 mi SW of Sumter
- Rating
- F2
- Path length
- 4 mi
- Path width
- 500 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $1.7 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.883, -80.383
Emergency manager reported 55 homes damaged, 9 destroyed, and 3 injuries.
Flash Flood, Calhoun
- When
- September 7, 7:00 AM EST to 9:00 AM EST
- Where
- Calhoun County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.675, -80.780 (the zone’s center; the record gives no point)
Sheriff reported some secondary roads beginning to flood with some closures.
Flash Flood, Richland
- When
- September 7, 7:12 AM EST to 9:00 AM EST
- Where
- Richland County, 1 mi SE of Columbia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.022, -80.903 (the zone’s center; the record gives no point)
Sheriff reported heavy rains and flooding of roads in southeast Columbia and outskirts with some closures.
Tornado, Lee
- When
- September 7, 7:40 AM EST to 7:48 AM EST
- Where
- Lee County, 3 mi S of Manville to 3 mi SW of Manville
- Rating
- F1
- Path length
- 4 mi
- Path width
- 440 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.100, -80.300
A strong F1 tornado took down huge trees and powerlines, and also did moderate damage to several homes and a cotton gin mill.
Tornado, Lee
- When
- September 7, 8:10 AM EST to 8:12 AM EST
- Where
- Lee County, 2 mi SW of Bishopville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.200, -80.267
Storm Chaser reported an F0 did minor damage to a mobile home and took down some trees and powerlines.
Tornado, Kershaw
- When
- September 7, 8:18 AM EST to 8:24 AM EST
- Where
- Kershaw County, 5 mi ESE of Camden
- Rating
- F0
- Path length
- 3 mi
- Path width
- 400 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.217, -80.517
Intermittent touchdown of an F0 took down trees and powerlines in and around Antioch with minor damage to some mobile homes.
Tornado, Kershaw
- When
- September 7, 8:35 AM EST to 8:45 AM EST
- Where
- Kershaw County, 2 mi SE of Cassatt
- Rating
- F1
- Path length
- 5 mi
- Path width
- 440 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.350, -80.417
An F1 tornado did moderate damage to several homes and mobile homes. A turkey farm also had light damage.
Tornado, Calhoun
- When
- September 7, 8:48 AM EST to 8:49 AM EST
- Where
- Calhoun County, 6 mi SW of St Matthews
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.600, -80.850
Dept of highways reported an F0 took down some trees and powerlines on Sc 453.
Tornado, Clarendon
- When
- September 7, 8:48 AM EST to 8:49 AM EST
- Where
- Clarendon County, 2 mi SW of Paxville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.717, -80.367
Survey found an F0 path a half mile long which took down trees.
Tornado, Sumter
- When
- September 7, 9:03 AM EST to 9:09 AM EST
- Where
- Sumter County, Shaw Afb
- Rating
- F1
- Path length
- 3 mi
- Path width
- 400 yd
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 33.970, -80.483
Shaw AFB reported many homes with light damage and a few with moderate damage as an F1 touched down between the runways and moved across the base. Many trees and powerlines were also down.
Tornado, Lancaster
- When
- September 7, 9:40 AM EST to 9:44 AM EST
- Where
- Lancaster County, Rich Hill Xrds
- Rating
- F1
- Path length
- 2 mi
- Path width
- 300 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.670, -80.650
A strong F1 did moderate to severe damage to buildings on a turkey farm. Several mobile and structural homes were also damaged along the path.
Tornado, Kershaw
- When
- September 7, 10:15 AM EST to 10:29 AM EST
- Where
- Kershaw County, 2 mi NE of Camden
- Rating
- F3
- Path length
- 7 mi
- Path width
- 880 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.267, -80.583
An F3 tornado demolished several mobile homes and severely damaged cinder block horse stables at a horse farm. A large horse trailer was lifted up and placed on top of the stable. Several outbuildings were destroyed and numerous trees and powerlines were down.
Tornado, Chesterfield
- When
- September 7, 11:40 AM EST to 11:56 AM EST
- Where
- Chesterfield County, 7 mi SSE of Cheraw
- Rating
- F1
- Path length
- 8 mi
- Path width
- 440 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.583, -79.833
An F1 intermittently touched down and did minor damage to several homes, businesses, and an elementary school.. Numerous trees and powerlines were down.
Tornado, Orangeburg
- When
- September 7, 11:45 AM EST to 11:46 AM EST
- Where
- Orangeburg County, 5 mi SE of Cope
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- POST OFFICE
- Coordinates
- 33.330, -80.933
An F0 took down some trees along Cannon Bridge road.
Tornado, Chesterfield
- When
- September 7, 2:50 PM EST to 2:52 PM EST
- Where
- Chesterfield County, 13 mi ESE of Patrick to 13 mi E of Patrick
- Rating
- F0
- Path length
- 1 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.480, -79.833
An F0 took down trees along hwy 52 north of Society Hill as the tornado dissipated.
Tornado, Fairfield
- When
- September 7, 3:00 PM EST to 3:32 PM EST
- Where
- Fairfield County, Jenkinsville
- Rating
- F0
- Path length
- 16 mi
- Path width
- 400 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.267, -81.283
An F0 intermittently touched down and took down trees from Jenkinsville to the Greenbrier Community.
Tornado, Bamberg
- When
- September 7, 3:20 PM EST to 3:22 PM EST
- Where
- Bamberg County, 1 mi E of Ehrhardt
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.100, -81.000
Emergency manager reported trees and powerlines down along path.
Tropical Storm, Sumter
- When
- September 7, 4:30 PM EST
- Where
- Sumter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.916, -80.382 (the zone’s center; the record gives no point)
Emergency manager reported 2 mobile homes near Sumter severely damaged when a large tree fell on them.
Tropical Storm, Aiken
- When
- September 7, 7:00 PM EST to 7:20 PM EST
- Where
- Aiken forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.544, -81.635 (the zone’s center; the record gives no point)
Emergency manager reported strong winds 8NW Jackson and in Beech Island took down trees and powerlines and 2 homes had their roofs partially blown off.
Tornado, Chesterfield
- When
- September 7, 7:23 PM EST to 7:37 PM EST
- Where
- Chesterfield County, 8 mi E of Mc Bee
- Rating
- F2
- Path length
- 7 mi
- Path width
- 440 yd
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.467, -80.117
An F2 destroyed 2 mobile homes and did moderate to severe damage to several others. Numerous trees and powerlines were down.
Thunderstorm Wind, Newberry
- When
- September 7, 9:55 PM EST
- Where
- Newberry County, Macedonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.100, -81.450
Highway Dept. reported several trees down.
Tropical Storm, Chesterfield
- When
- September 8, 8:35 AM EST
- Where
- Chesterfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.640, -80.159 (the zone’s center; the record gives no point)
Emergency manager reported a tree on a home 5SSE of Chesterfield and shingles of a home.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$35 million · 10 events
- Debris Flow and Flood in North Carolina, September 7 to 8, 2004$51 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$26 million · 6 events
- Flash Flood in Puerto Rico, September 7, 20041 death · $15,000 · 1 event
- Tornado in North Carolina, September 7, 2004$150,000 · F2 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$6.3 million · 2 events
- Flooding in North Carolina, September 7 to 9, 2004$2.9 million · 5 events
- Flooding in North Carolina, September 7 to 8, 2004$2.8 million · 2 events
- Tornado in North Carolina, September 7, 2004$700,000 · F1 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$1.3 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$926,000 · 6 events
- Flood in North Carolina, September 7 to 8, 2004$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414654, 5414655, 5414656, 5414657, 5414658, 5414659, 5414660, 5414663, 5414661, 5414662, 5414664, 5414738, 5414665, 5414666, 5414667, 5414668, 5414725, 5414726, 5414727, 5414732, 5414728, 5414729, 5414734, 5414730, 5414735, 5414736, 5414733, 5414731, 5414737.